CSN Login
Members Online: 16

I ha an allerfgic reaction to Carbo yesterday Feb 19 & a m worrfied about completing thjis round of 6

Susan P's picture
Susan P
Posts: 67
Joined: Sep 2013

Hi:. Wise, experienced, teal ladies:l

 Lowered oxygen saturation – from pulse/ox reader  heart rate + 160 full face flush tight chest

Nurse immediately stopped infusion – gave me sublingual Benadryl & oxygen- I started relaxation breathing & the heart rate settled  down  This T x was 8-9th – standard reaction time

Current Status ---CA125= 15No evidence of disease from most recent CT  scan

Debulking Oct 29/13 – very successful- This Tx was 4th of the 6 for post debulking to get any nasty little cancer cells still in the peritoneal cavity before they can grow up to be tumors.

 

I’m quite distressed over this – I so wanted to complete the protocol. Tx’s  & go into” wait & see” mode- getting a break from chemo & having exams at intervals decided by my gyne/onc LIKE WINNING THE GOLD MEDAL OF CANCER TX ---my chemo nurse is the only person I’ve talked to yet & she tried to  be very reassuring altho I like confirmation from several sources. Reminded me I’ve had no problem with paclitaxel “yet”not sure when I can see a doc – but may have to phone as I’m a worrier tried googling info- but it was too technical for me.  I read – might be able to

 

Have more Carbo – being prepared for reaction & subsequent measures to lesson/ stop reaction and tha tyou can change platins  etc.

Your experiences please for anyone that has time

.Susan P “ aka worried in Alberta Canada

  

poopergirl14052's picture
poopergirl14052
Posts: 1159
Joined: Nov 2010

sorry you had to go through this...very distressing. Many people on this site have had reactions....me no...knock on wood. From what I see..many Complete same tx at lower dose and infusion rate..but each case is different. I hope a tx plan can be found and you can finish. I have been on Carbo/Taxol since 2011 . Hope you get to remission soon...Val 

 

Alnik
Posts: 56
Joined: Feb 2012

This is just what was told to me, May not apply to anyone else I had a severe reaction to carboplatnium as well. My oncol. suggested no longer doing any chemo in the platnium family for me. However i was also told if carbo was the only chemo avalible they would possibly be able to slow down the drip of infusion, adjust doses, use differeant steroids. But again this is just what was told to me. Hopefully your oncologist will be able to present some options that will work for you. Your in my prayers!!!!!!!!!!

jt25741
Posts: 23
Joined: Apr 2012

Having reaction is very common.  These reactions are nevertheless quite serious.    My wife's Oncologist doesn't readminister Carbo to patients that become allergic, unless necessary (no other option).    For my wife and others, he switches them to Oxaliplatin  (more expensive, but least allergentic of the 3 platinum agents.   Very rarely another reaction occurs.   The drug is similar, but has enough difference where changing to this can possible kill some extra cancer that otherwise may have escaped.     Something to talk to your oncologist about.

 

My wife cannot have Carboplatin, and was on Cisplatin for a short time (very difficult/nasty drug) -- then became very allergic to it too.   So Oxaliplatin is the only one she can tollerate without allergy.   It is an easier to tollerate platinum with less harsh side-effects, compared to the others, for many.

 

Good luck!!!!   I hope you can push your CA125 down to a nadir level....and hit a very long remission!  You are close. 

Ro10's picture
Ro10
Posts: 1425
Joined: Jan 2009

I am from the Uterine Board, diagnosed with UPSC stage 3-C.   On my 9th taxol/Carbo treatment I had a severe reaction to Carbo.  I was switched to Cisplatin.   I have had 10  treatments of it with no problems.   When I need chemo again, for my third recurrence the plan is to get Taxol/Cisplayin again.  Good luck with your further treatments.     Because cisplatin can be hard on the kidneys, I was given IV hydration before and after the cisplatin, so it can be a Long treatment day.

Mwee's picture
Mwee
Posts: 1316
Joined: Nov 2009

In my case, the use of steroids, slowing down the drip time, etc. didn't allow me to continue on carbo. I do tolerate cisplatin and it has been very effective. Best of luck with this and please let us know how you're doing.

                                                   ((((HUGS)))) Maria

scatsm's picture
scatsm
Posts: 244
Joined: Apr 2013

I also had a reaction at my 8th carbo taxol...it is the accumulation of these toxic drugs that takes its toll. I was able to restart and have a slow drip to finish. I suspect that your gyn/onc will the best person to advise you on whether you need to complete this protocol or whether you can make modifications. It's important to finish but there may be other ways to do that. If it were me, I'd call my gyn/onc right away...we all have so much to worry about so you shouldn't have to worry about this.

Good luck and let us know what happpens,

Susan

Morkies's picture
Morkies
Posts: 9
Joined: Sep 2013

I also had an allergic reaction to my first round of taxol/carboplatin - flushing, tightening of my chest, and shortness of breath.  The nurse gave me a benedryl push in my IV and it subsided.  My oncologist wrote me a prescription on the spot for Dexamethasone 4mg and I had to take 5 before bedtime the night before chemo, 5 in the morning before chemo, and they gave me 5 more during chemo.  I was on dose dense which meant I had taxol weekly for 18 weeks and carboplatin every 3 weeks (6 doses).  For each chemo, I followed the Dexamethasone regimen and didn't have any real problems.  Sometimes near the end of the treatment I would feel "weird" but would walk several laps around the cancer center and be okay.  There were side effects to the Dexamethasone for me that my onc said were common:  mild insomnia (I could go to sleep, but had trouble staying asleep), sometimes extreme hunger, and being very emotional.  It worked, though, and I finished chemo Nov.26, 2013.

Best wishes,                                                                                                               

Linda

 

Photo queen
Posts: 11
Joined: Mar 2014

I to had an allergic reaction to carbo on treatment 6.  It has been two years and my docs are trying it again.  They have me on a premed schedule for 5 days before treatment that includes zyflo, singular, alberterol, prednisone and something else. Still had a reaction in the hospital, red itchy rash from head to toe.  Not life threatening but uncomfortable non the less.  Will try once again this week, they intend to slow down the infusion.  I find all the meds to be hard to deal with.  Based on my numbers this week I may request a different treatment, or if I have another reaction, my onc may pull the treatment.  Good luck to you on finishing your course of treatment but remember there are always different options as you continue on your journey.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network